Heroin’s Damage to Lungs and Heart
Heroin slows down the function of the lungs, which is normally the way an overdose kills a person. In fact, a person may stop breathing before the heart stops beating.
If a person is sent to a hospital with an overdose, the overdose may not kill him but the fact that his lungs have filled up with fluid might. According to one report published by the National Institutes of Health, edema of the lungs killed 15% of those admitted to the hospital for heroin overdoses.
Because of its profound effect on the lungs, lung diseases among heroin users are not unusual. Lung abscesses, pneumonia, tuberculosis and widened, flabby, scarred air passages are found in heroin abusers. The pain-deadening effect of heroin can enable a person to be very ill and not know it.
Empyema is also a risk - this is a buildup of pus in the space between the lung and the chest wall. The pus must be drained off and antibiotics must be administered. A person suffering from empyema will have a cough, chest pain, fever and shortness of breath.
The contaminants in heroin introduce small particles into the bloodstream. When they reach the lungs, they can clog the tiny blood vessels that would otherwise absorb oxygen from the lungs. There can also be reactions to these contaminants by the person’s own immune system that cause arthritis or stiffness and pain in the joints.
Injecting drug users may make their problems worse by filtering their dissolved heroin through a small piece of cotton. Bacteria in the cotton, either there at the time of harvest or that grows there as the piece of cotton is used repeatedly, is introduced into the body, causing serious infections in lungs and heart. Some people think that small bits of cotton that migrate into the drug mixture cause severe fevers but most medical experts now think that it is bacteria that cause the problems.
The heart of a heroin user really takes a beating. The bacteria in heroin, from cotton or from unsterile needles often attack the heart tissues, resulting in tissue death. This type of infection is called endocarditis.
Autopsies sometimes show clumps of bacteria growing on the valves of the heart. It is difficult for the body to reach and fight bacteria in these locations. Therefore, heart valves are sometimes destroyed by these infections and must be replaced with artificial valves to save the life of the drug user.
There are other ways that heroin abuse damages or destroys the heart. In a case history published by the National Institutes of Health, a 32-year-old woman injected a gram of heroin that had Rohypnol added to it. The contaminants in the heroin, thought to be talc, caused so much blockage in her lungs that the blood could not pass through the capillaries. She suffered heart failure and had to be hospitalized.
Autopsies of heroin addicts were carried out to find out why so many heroin users suffer irregular heartbeats. In half of them, the electrical controls of the heart had been replaced by fatty or fibrous tissue. More than half showed inflammation in the same area.